Augmentin-induced jaundice with a fatal outcome

G. S. Hebbard, K. G.C. Smith, P. R. Gibson, P. S. Bhathal

Research output: Contribution to journalArticleOtherpeer-review

46 Citations (Scopus)

Abstract

Objective: To report a case of death due to Augmentin-induced cholestatic hepatitis and discuss a possible drug interaction between Augmentin and oestrogenic steroids. Clinical features, Intervention and outcome: An 81-year-old man, on oestrogen therapy for prostatic malignancy, presented with obstructive jaundice one week after completing a four-week course of Augmentin for recurrent urinary tract infection. Liver biopsy showed features of a drug-induced cholestatic hepatitis with bile duct injury. His clinical course was marked by progressive deterioration with increasing jaundice and the development of hepatic encephalopathy. A course of prednisolone did not result in any improvement and he died nine weeks after the onset of jaundice. Conclusions: The cholestatic hepatitis induced by Augmentin is usually reversible but may be progressive, leading to death. The concurrent administration of ethinyloestradiol, a potentially cholestatic agent, may have altered the susceptibility and/or course of the reaction in this patient.

Original languageEnglish
Pages (from-to)285-286
Number of pages2
JournalThe Medical Journal of Australia
Volume156
Issue number4
DOIs
Publication statusPublished - 1 Jan 1992
Externally publishedYes

Cite this